Thunderstorm Wind, Logan
- When
- May 30, 5:45 PM CST to 6:00 PM CST
- Where
- Logan County, Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -89.370
A tree was blown down at Edgar and Woodlawn in Lincoln.
An approaching cold front triggered widely scattered showers and thunderstorms during the evening of May 30th into the early morning hours of May 31st. One cell produced gusty 40-50mph winds that knocked a few trees down in Lincoln, while another storm dropped nickel-sized hail in Taylorville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An approaching cold front triggered widely scattered showers and thunderstorms during the evening of May 30th into the early morning hours of May 31st. One cell produced gusty 40-50mph winds that knocked a few trees down in Lincoln, while another storm dropped nickel-sized hail in Taylorville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 4:42 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 542 PM CDT Tue May 30 2017 .SHORT TERM...(This evening through Wednesday) ISSUED AT 305 PM CDT Tue May 30 2017 A weak cold front and shortwave will trigger scattered showers and thunderstorms this evening. The front appears to have reached a line from Springfield to Champaign already, but the gradients in dewpoints and winds are not all that noticeable with this weakening front. The showers and storms will be primarily triggered by the shortwave and cold pool aloft that are rotating around the upper low in the western Great Lakes. Cloud-to-cloud lightning flashes have already developed along I-80 just to the north of our counties, so some cloud-to-ground strikes may not be far off as the showers/storms advance southward farther into our forecast area. Have increased the coverage of PoPs/Storms the rest of the afternoon into the evening, which seems reasonable based on the latest updates of the HRRR and RAP models. There are some indications that a few showers/storms may linger south of I-72/74 to Danville after midnight, so have continued isolated chances mainly east of I-57 a couple hours after midnight. Clearing should progress across central IL late tonight, with lows bottoming out in the low 50s toward Galesburg and in the upper 50s toward Lawrenceville. Advancing high pressure on Wednesday should provide a dry day. The colder air aloft will allow for some diurnal cumulus to develop during the afternoon, but high temps should still have enough boost from the late May sun to reach the low 70s north of I-74 and upper 70s south of I-70. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 305 PM CDT Tue May 30 2017 A warm front advancing north toward Illinois Wed night will produce some increasing clouds late in the night. At some point on Thursday, the models are indicating an MCS will develop in the central Plains and advance eastward toward Illinois. SPC has a Marginal Risk for severe in western Illinois to account for the possibility of that system still producing severe weather this far east. MUCAPEs are projected to reach 1400 J/kg in our western counties, with bulk shear of 30 to 35 kts. Surface moisture will be lacking, so we kept PoPs in the chance and slight chance category on Thursday for now. A secondary storm complex is expected to advance across our northern counties after midnight Thursday night, so PoPs were ramped up to high chance along and north of I-74. Storm chances on Friday and Friday evening look to be on the low side, as the warm front advances north of our counties and we experience a lack of noticeable triggers. The Canadian and GFS show an enhanced area of lift developing after midnight Friday night east of Peoria to Mattoon, mainly due to an apparent southward drift of the warm front toward I-74. High chance PoPs /40-50%/ were included in that area as a result. The surface low is expected to eventually push across northern IL Saturday night, dragging a cold front across the rest of Illinois in the process. High chances of showers and storms will be in the forecast from midnight Friday night through Saturday evening, fueled by MUCAPEs in the 1500-1800 J/Kg range. Bulk shear looks to be weak during that time at 20-30kts. Spotty showers and storms will linger on Sunday into Sunday evening behind the surface low as the upper trough axis and cold pool slowly progress across Illinois. There is relative agreement in the ECMWF/GFS/Canadian that high pressure will settle into Illinois for Monday and Tuesday, increasing the chances of dry weather during that time. However, temps look to be at or below normal under the influence of a cooler Canadian air mass. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 540 PM CDT Tue May 30 2017 A weak cold front will push across the forecast area this evening bringing widely scattered showers and possibly a thunderstorm to central and east central Illinois. We may have to add a tempo group in PIA as the area of showers is closest to that site, while further east and south, coverage at this time looks too limited to carry anything but VCTS for a few hours into this evening. Otherwise, VFR conditions are expected through this forecast period as the weak upper level wave and surface boundary shifts away from our area later tonight with high pressure drifting in for Wednesday. Surface winds ahead of the front will be southwest to west at 12 to 17 kts early this evening with a few gusts around 25 kts, especially in and close to the area of showers. We look for winds to quickly diminish at or just after sunset this evening with a light westerly flow prevailing overnight. Northwest winds are expected on Wednesday at 10 to 15 kts. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Smith
Hazardous Weather Outlook National Weather Service Lincoln IL 324 PM CDT Tue May 30 2017 ILZ027>031-036>038-311100- Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 324 PM CDT Tue May 30 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered showers and isolated thunderstorms will be possible through 7 pm. Severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... An extended period of thunderstorm chances return Thursday afternoon through Sunday morning. There is a marginal risk of severe storms southwest of Peoria on Thursday afternoon and evening with hail and damaging winds possible. Flooding will continue on the Illinois river downstream of Peoria for the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ040>042-047>051-311100- Cass-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott- 324 PM CDT Tue May 30 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered showers and isolated thunderstorms will be possible from mid afternoon through 9 pm. The threat of severe storms is low at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... An extended period of thunderstorm chances return Thursday through Sunday morning. There is a marginal risk of severe storms on Thursday afternoon and evening with hail and damaging winds possible. Flooding will continue on the Illinois river downstream of Peoria for the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ043>046-052>057-061-311100- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie- Piatt-Shelby-Vermilion- 324 PM CDT Tue May 30 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Scattered showers and isolated thunderstorms will be possible from late this afternoon through 11 pm. Severe storms are not anticipated at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... An extended period of thunderstorm chances return Thursday afternoon through Sunday. The threat of severe storms is low during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-311100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 324 PM CDT Tue May 30 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Isolated showers and thunderstorms will be possible this evening through 2 am tonight. Severe storms are not anticipated at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... An extended period of thunderstorm chances return Thursday afternoon through Sunday evening. The threat of severe storms is low during this time. Flooding will continue on the Wabash river upstream of Vincennes for the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 07
Special Weather Statement
National Weather Service Lincoln IL
629 PM CDT TUE MAY 30 2017
ILZ041-042-048-310015-
Logan-Mason-Menard-
629 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MENARD...LOGAN AND
EAST CENTRAL MASON COUNTIES UNTIL 715 PM CDT...
At 627 PM CDT, Doppler radar was tracking a small area of showers
and thunderstorms from just east of San Jose to near Greenview,
moving east at 35 mph.
Winds in excess of 45 mph will be possible in and close to the
heavier showers and thunderstorms.
Locations impacted include...
Lincoln, Atlanta, Mount Pulaski, Emden, Elkhart, Middletown,
Hartsburg, Chestnut, Beason, New Holland, Lawndale, Broadwell and
Sweetwater.
This includes the following highways...
Interstate 155 between mile markers 0 and 11.
Interstate 55 between mile markers 115 and 141.
LAT...LON 4032 8956 4033 8933 4031 8926 4028 8926
4028 8915 4021 8914 3999 8918 4005 8975
TIME...MOT...LOC 2327Z 274DEG 29KT 4018 8962
SmithThe Lincoln radar (KILX), 3 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down at Edgar and Woodlawn in Lincoln.
A tree was blown down at 700th Avenue and County Road 2000N near Hartsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695613, 695616, 695612.